Alert archive / Indiana / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Chicago, IL

August 6, 2017Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 6, 2017, 3:52 PM CDT for Lake County, Porter County, Indiana. It took effect at Aug 7, 2017, 2:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2017, 3:52 PM CDT (20:52 UTC)
In effect from
Aug 7, 2017, 2:00 PM CDT
Expired
Aug 8, 2017, 4:00 AM CDT
In force
14 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WHUS43 KLOT 062052
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
352 PM CDT SUN AUG 6 2017

INZ001-002-070500-
/O.NEW.KLOT.BH.S.0012.170807T1900Z-170808T0800Z/
LAKE IN-PORTER-
352 PM CDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT. 

* LOCATION...LAKE MICHIGAN BEACHES ALONG THE INDIANA SHORE.

* FORECAST WAVE HEIGHTS...3 TO 5 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

- IZZI
4 follow-up statements
428 
WHUS43 KLOT 070232
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
932 PM CDT SUN AUG 6 2017

INZ001-002-071045-
/O.EXT.KLOT.BH.S.0012.170807T1900Z-170808T0900Z/
LAKE IN-PORTER-
932 PM CDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* LOCATION...LAKE MICHIGAN BEACHES ALONG THE INDIANA SHORE.

* FORECAST WAVE HEIGHTS...3 TO 5 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

- IZZI
794 
WHUS43 KLOT 070916
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
416 AM CDT MON AUG 7 2017

INZ001-002-071730-
/O.CON.KLOT.BH.S.0012.170807T1900Z-170808T0900Z/
LAKE IN-PORTER-
416 AM CDT MON AUG 7 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* LOCATION...LAKE MICHIGAN BEACHES ALONG THE INDIANA SHORE.

* FORECAST WAVE HEIGHTS...3 TO 6 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

JEE
537 
WHUS43 KLOT 071536
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1036 AM CDT MON AUG 7 2017

INZ001-002-072345-
/O.CON.KLOT.BH.S.0012.170807T1900Z-170808T0900Z/
LAKE IN-PORTER-
1036 AM CDT MON AUG 7 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* LOCATION...LAKE MICHIGAN BEACHES ALONG THE INDIANA SHORE.

* FORECAST WAVE HEIGHTS...3 TO 6 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

KJB
151 
WHUS43 KLOT 072106
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
406 PM CDT MON AUG 7 2017

INZ001-002-080515-
/O.CON.KLOT.BH.S.0012.000000T0000Z-170808T0900Z/
LAKE IN-PORTER-
406 PM CDT MON AUG 7 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* LOCATION...LAKE MICHIGAN BEACHES ALONG THE INDIANA SHORE.

* FORECAST WAVE HEIGHTS...3 TO 5 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

LENNING

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 2:29 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 6, 2:29 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
229 PM CDT Sun Aug 6 2017

.SHORT TERM...
229 PM CDT

Through Monday...

Main concern for the short term forecast period will focus on
chances for showers this afternoon through this evening.

Two upper level features will impact the pcpn trends for the area. A
northern stream shortwave tracking over srn MN/cntrl WI with bring
shra/tsra to srn WI.  However, the greatest forcing from this
shortwave will remain well north of the Wisconsin border and, in the
absence of any significant sfc forcing or low level instability, any
thunder chances should remain to the north.  A southern stream
shortwave tracking through the lower Ohio Valley will keep the main
focus of pcpn and and thunder chances well to the south of the CWA.
The short range model guidance is in good agreement on keeping the
track of the system well to the south, so any associated thunder
will also remain to the south of the CWA.  However, the nrn edge of
the pcpn shield could still graze the far southern or southeaster
counties where the best chance for widespread measurable pcpn will
be most likely. Pcpn accumulations should be less than a quarter
inch total rainfall.  Temperatures will remain below seasonal normal
levels through the period.  Temperatures this afternoon are being
temperated by widespread layered cloud cover, but where the sun has
been able to peak through, temperatures should be able to reach the
middle 70s.  The far southern portions of the CWA, where cloud cover
and pcpn will be most expense, may top out in the upper 60s, which
is about 15 degrees below the normal high of 83 F for early August.

As the upper level shortwaves and the sfc low tracking through the
Ohio Valley push off to the east tomorrow, pcpn should taper off to
some isold lingering showers tomorrow morning.  Prevailing enely
winds, with a fetch off of lake Michigan should help keep temps
tomorrow from rebounding much.  Highs tomorrow should only be in the
lower 70s along the lakefront and the middle 70s inland.

&&

.LONG TERM...
219 PM CDT

Monday night through Sunday...

A rather quiet weather pattern is expected to persist across the
area Tuesday through Thursday as a surface ridge of high pressure
dominates across the region. This will set the stage for seasonal
temperatures, in the low 80s, and dry conditions through this
period. Otherwise, a light and variable wind pattern under the
influence of this surface high is likely to set the stage for
afternoon lake breezes each afternoon along the Lake Michigan
shores. This could keep temperatures slightly cooler along the
lake shore.

The chances for showers and thunderstorms don't look to return to
the forecast until late Thursday. Forecast guidance suggests that a
more active weather pattern will set up over the region later in the
week into the weekend. During this period it appears that a rather
stout mid-level short wave disturbance may shift across the area
sometime during the Thursday night into Friday morning period. This
feature could spark of showers and storms over the region, depending
on it actual timing. Following this wave, it appears possible that
another disturbance/closed low could set up over the Northern
Plains, before gradually shifting towards the Great Lakes Region
sometime later next weekend. As a result, there will continue to be
chances for additional periods of showers and storms at times
through the weekend. The actual timing of these systems is a bit
uncertain at this time, but there is definitely a signal in the
forecast guidance to suggest that a period of more active weather
may set up during this later period.

Temperatures during the later half of the period look to remain near
or just below seasonal normals.

KJB

&&

.AVIATION...
For the 18Z TAFs...

Main concern for the first few hours of the 18z update will focus
on wind direction and chances for pcpn.

Isold showers have disrupted the larger scale wind field and wind
direction has frequently been more sswly with ocnl gustiness due
to outflow around the showers. Also, latest radar imagery
indicates a lake breeze boundary pushing inland from downtown
Chicago and northward. Expect that the sswly wind direction with
ocnl gusts should continue for a couple more hours before settling
back to more ssely, which is more reflective of the larger scale
pattern. Should the lake breeze boundary push through ORD/MDW,
wind direction could back to a little more sely. Confidence in
wind direction trends for the next few hours is only moderate at
best. Confidence in the lake breeze reaching ORD/MDW is low. As
high pressure builds across the upper Great Lakes tomorrow and the
sfc low moving through the Ohio Valley moves to the mid Atlantic
region, winds tomorrow should becm nely-nnely by morning and
remain generally nnely through the day tomorrow with sustained
speeds arnd 10 kt.

Two upper level features are impacting the pcpn trends for the
area. A northern stream shortwave tracking over srn MN/cntrl WI
with bring shra/tsra to srn WI, but feel that the forcing will
remain north of the border. A southern stream shortwave tracking
the the lower Ohio Valley will keep the main focus of pcpn and and
thunder chances will to the south of the terminals. The terminal
areas will sit between the 2 systems, and latest trends and
guidance suggest that there will be little or no phasing of the 2
systems, so pcpn over the area should remain isold-sct shra.

The general cig trend has been for bases to lower, but will likely
remain at vfr levels, though a period of lower end vfr cigs is
likely for this evening through tomorrow morning.

&&

.MARINE...
219 PM CDT

A cold front will shift southward down the lake tonight into early
Monday morning. In its wake expect the winds to increase out of the
north. Winds will increase to 15 to 25 KT over the southern half of
the lake Monday afternoon as the surface gradient strengthens in
response to a surface ridge of high pressure building eastward from
the Northern Plains. Overall, this is expected to set up another
period of hazardous waves (4 to 6 FT) across the southern end of the
lake late Monday into Monday night. As a result, a small craft
advisory may be needed for this period.

Following this period of northerly winds, expect the Northern Plains
high to gradually shift over the Lower Great Lakes and Ohio Valley
regions through midweek. This pattern will set up light and variable
winds over far southern sections of the lake, with afternoon lake
breezes resulting in the development of onshore winds each
afternoon. However, farther north of the high center, expect
southwest winds to prevail on the northern 2/3rds of the lake.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 6, 3:12 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
312 PM CDT Sun Aug 6 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
312 PM CDT Sun Aug 6 2017 /412 PM EDT Sun Aug 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

Flooding is expected to continue along portions of the Pecatonica
River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  High Swim Risk.

Thursday through Saturday...
  Limited Thunderstorm Risk.

In addition...flooding is expected to continue along portions of
the Pecatonica River through early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-072015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
312 PM CDT Sun Aug 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous Conditions for Small Craft are likely.
Thursday through Saturday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
312 PM CDT Sun Aug 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Limited thunderstorm risk Thursday night through Saturday.

&&

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.